Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 69, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 9, 2009, 2:49 PM CDT for Lauderdale County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2009, 2:49 PM CDT (19:49 UTC)
- Expired
- Oct 9, 2009, 3:00 PM CDT
- In force
- 11 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 129 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 12:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 091949
TORHUN
ALC077-092015-
/O.NEW.KHUN.TO.W.0069.091009T1949Z-091009T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 315 PM CDT
* AT 247 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
OAKLAND...OR ABOUT NEAR SHEFFIELD...MOVING EAST AT 40 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
FLORENCE.
SAINT FLORIAN.
KILLEN.
CENTER STAR.
KINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD.
&&
LAT...LON 3501 8745 3480 8728 3479 8733 3481 8735
3481 8739 3480 8743 3483 8751 3482 8755
3481 8758 3480 8765 3475 8779 3482 8786
TIME...MOT...LOC 1949Z 250DEG 35KT 3478 8774
$$1 follow-up statement
000
WWUS54 KHUN 092000
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT FRI OCT 9 2009
ALC077-092011-
/O.CAN.KHUN.TO.W.0069.000000T0000Z-091009T2015Z/
LAUDERDALE AL-
300 PM CDT FRI OCT 9 2009
...THE TORNADO WARNING FOR EASTERN LAUDERDALE COUNTY IS CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.
THEREFORE THE TORNADO WARNING HAS BEEN CANCELED.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3501 8745 3480 8728 3479 8733 3481 8735
3481 8739 3480 8743 3483 8751 3482 8755
3481 8758 3480 8765 3475 8779 3482 8786
TIME...MOT...LOC 2001Z 250DEG 35KT 3482 8760
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 12:20 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 9, 12:20 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT FRI OCT 9 2009
.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&
.AVIATION...LINE OF SHRA WITH A FEW EMBEDDED TSRA CONTINUES TO WORK
ITS WAY ACROSS WRN TN/NRN MS. SWLY GRADIENT WIND IS ALREADY GUSTING
OVER 25 KT AND SFC WINDS COULD RUN SLIGHTLY HIGHER IN AND NEAR THE
APPROACHING LINE. CEILINGS SHOULD ALSO HOVER NEAR MVFR LEVELS
THROUGH THE AFTERNOON HRS BEFORE LOWERING BELOW 3K FT AFTER 01Z SAT.
SOME LIGHT TO MOD RESIDUAL RAINFALL IS ALSO XPCTED THROUGH THE
EVENING AND OVERNIGHT HRS HELPING TO SOLIDIFY MVFR CONDITIONS.
&&
.DISCUSSION...LINE OF SHOWERS AND TSTMS CONTINUES TO MAKE ITS WAY
EWD ACROSS WRN TN AND TOWARD THE CNTRL TN VALLEY AREA. WHILE THE
BETTER INSTABILITY FOR NOW LOOKS TO BE DISPLACED S AND W OF THE
AREA...ANY BREAKS IN THE CLOUD COVER OVER THE NEXT FEW HRS COULD
RESULT IN THE TSTMS APPROACHING FROM THE W BECOMING BETTER
ORGANIZED. GIVEN THE SLOW PROGRESSION OF THE PRECIP EWD COUPLED WITH
A GOOD AMOUNT OF RESIDUAL RAINFALL BEHIND THE INITIAL LINE...THE
FLASH FLOOD WATCH WILL CERTAINLY REMAIN IN EFFECT THROUGH THE
AFTERNOON/EVENING HRS. AS SUCH...NO UPDATES TO THE FORECAST ARE
PLANNED AT THIS TIME.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...
LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING
FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
09Hazardous weather outlook, Oct 9, 12:00 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT FRI OCT 9 2009 ALZ001>010-016-TNZ076-096-097-101000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1200 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS THIS AFTERNOON. ISOLATED TORNADOES ARE ALSO POSSIBLE. A LINE OF STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL TRACK EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. A FEW ISOLATED SEVERE STORMS MAY ALSO DEVELOP ALONG OR AHEAD OF THIS LINE. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL AROUND 1 TO 3 INCHES PER HOUR WILL INCREASE THE POTENTIAL FOR LOCALIZED FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AFTERNOON AND EVENING HOURS. RAINFALL IS EXPECTED TO TAPER OFF DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... LIGHT TO MODERATE RAINFALL ALONG WITH AN ISOLATED THUNDERSTORM IS EXPECTED TO BE ONGOING INTO SATURDAY. THE RAINFALL THOUGH IS EXPECTED TO COME TO AN END LATE SATURDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS THEN EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH ACTIVATION MAY BE REQUESTED IF THE THREAT FOR SEVERE WEATHER BECOMES MORE WIDESPREAD. FIRST RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 9, 2:13 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 213 PM CDT FRI OCT 9 2009 ALZ005-091945- LIMESTONE- 213 PM CDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 245 PM CDT... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ATHENS. ELKMONT...LEGGTOWN. HOLLAND GIN. BETHEL...ARDMORE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 9, 2:27 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 227 PM CDT FRI OCT 9 2009 ALZ001-002-092015- COLBERT-LAUDERDALE- 227 PM CDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 315 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLSBORO...OR 9 MILES SOUTHEAST OF IUKA... MOVING NORTHEAST AT 40 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MT HESTER. CHEROKEE. BARTON...RED ROCK. PRIDE LANDING. OAKLAND...TUSCUMBIA. FLORENCE...SHEFFIELD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:12 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 16 hr |
| Oct 9, 1:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 22 min |
| Oct 9, 1:42 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 48 min |
| Oct 9, 1:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 34 min |
| Oct 9, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| Oct 9, 3:08 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 31 min |
| Oct 9, 3:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 31 min |
| Oct 9, 3:58 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 47 min |
| Oct 9, 4:19 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 26 min |
| Oct 9, 4:36 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 39 min |
| Oct 9, 4:43 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 47 min |
| Oct 9, 4:54 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 36 min |
| Oct 9, 5:08 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
| Oct 9, 5:12 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
| Oct 9, 5:24 PM CDT | Tornado Warning | HUN | Madison, Marshall, Morgan | 36 min |
| Oct 9, 5:49 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 26 min |
| Oct 9, 6:11 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 24 min |
| Oct 9, 6:12 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 26 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.